Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 25, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 3:03 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 3:03 PM CDT (20:03 UTC)
- Expired
- Jun 21, 2009, 3:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:30 PM CDT | FUNNEL CLOUD | 2 E Findlay, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KILX 212003 TORILX ILC139-173-212030- /O.NEW.KILX.TO.W.0025.090621T2003Z-090621T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT SUN JUN 21 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR... WESTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS... NORTHERN SHELBY COUNTY IN CENTRAL ILLINOIS... * UNTIL 330 PM CDT. * AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR MOWEAQUA...OR 16 MILES SOUTH OF DECATUR... AND MOVING EAST-SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FINDLAY... OTHER LOCATIONS IN THE WARNING INCLUDE...MOWEAQUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND... OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3964 8874 3949 8871 3959 8902 3965 8902 TIME...MOT...LOC 2003Z 289DEG 13KT 3963 8898 $$ CHURCHILL
1 follow-up statement
000 WWUS53 KILX 212013 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT SUN JUN 21 2009 ILC139-173-212030- /O.CON.KILX.TO.W.0025.000000T0000Z-090621T2030Z/ SHELBY IL-MOULTRIE IL- 313 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WESTERN MOULTRIE AND NORTHERN SHELBY COUNTIES... AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED 10 MILES NORTHWEST OF FINDLAY...OR 15 MILES NORTH OF SHELBYVILLE...MOVING EAST AT 15 MPH. LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...FINDLAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3957 8893 3964 8891 3964 8874 3949 8871 TIME...MOT...LOC 2013Z 289DEG 13KT 3960 8890 $$ CHURCHILL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 1:14 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 21, 1:14 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 114 PM CDT SUN JUN 21 2009 .DISCUSSION... ISSUED 1038 AM CDT SUN JUN 21 2009 UPPER LEVEL RIDGE OVER THE MIDWEST...BUT PLENTY OF CLOUDS AND SCT SHOWER ACTIVITY MOVING THRU...AS A SFC LOW TO THE WEST LIFTS NORTH AND EAST. ANOTHER MASS OF SHOWERS WITH ISO TS IS MOVING INTO THE NRN TWO THIRDS OF THE FA THIS MORNING. WILL BUMP POP GRIDS ACCORDINGLY. AND THOUGH MOST PLACES ARE WARMING SLOWER THAN THE CURRENT GRID TRENDS...TEMPS ARE REBOUNDING JUST THE SAME...EVEN WITH RAIN SHOWERS MOVING THROUGH. AS A RESULT...WILL NOT BE DROPPING THE MAX TEMPS...JUST REFRESHING THE HOURLYS. UPDATE OUT MOMENTARILY. && .AVIATION... ISSUED 109 PM CDT SUN JUN 21 2009 SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS 1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE. HJS && .PREV DISCUSSION... ISSUED 255 AM CDT SUN JUN 21 2009 SHORT-TERM CONCERNS WILL REVOLVE AROUND DECAYING MCS ACROSS NORTHERN MISSOURI/SOUTHERN IOWA AND HOW IT WILL AFFECT THE KILX CWA THIS MORNING. AFTER THAT...THE MAIN WEATHER STORY WILL BE THE HEAT AND HUMIDITY FOR THE REMAINDER OF THE WEEK. 07Z SURFACE CHART SHOWS STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO THE OHIO RIVER VALLEY. CONVECTION FIRED ALONG/NORTH OF THIS BOUNDARY EARLIER AND HAS NOW DROPPED INTO SOUTHERN KENTUCKY. MEANWHILE...NEW MCS HAS FORMED ALONG FRONT ACROSS NORTHERN MISSOURI/SOUTHERN IOWA...AIDED BY 40KT 850MB JET STREAK. ALOFT...RIDGE AXIS EXTENDS FROM THE GULF COAST NORTHWARD INTO THE UPPER MIDWEST. WEAK WAVE RIPPLING UP THE BACK-SIDE OF THE RIDGE IS PROVIDING LIFT FOR THE CURRENT MCS. SHORT TERM...TODAY THROUGH TUESDAY CONVECTION CURRENTLY ACROSS MISSOURI/IOWA WILL CONTINUE TO WEAKEN AS IT SHIFTS AWAY FROM ITS ENERGY SOURCE AND ENCOUNTERS A DRIER MID-LEVEL AIRMASS FURTHER EAST THIS MORNING. BASED ON PREVAILING FLOW...REMNANTS OF MCS WILL LIKELY SPILL INTO THE W/NW KILX CWA AFTER 12Z. MODELS NOT HANDLING SYSTEM PARTICULARLY WELL...HOWEVER BOTH NAM-WRF AND RUC SUGGEST DYING PRECIP MOVING INTO THE ILLINOIS RIVER VALLEY. FURTHER EAST AND SOUTH...CONDITIONS WILL LIKELY REMAIN DRY UNTIL THIS AFTERNOON WHEN WIDELY SCATTERED STORMS WILL FIRE ALONG WARM FRONT LIFTING SLOWLY NORTHWARD INTO THE AREA. COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE AND WEAK UPPER-LEVEL WINDS WILL LEAD TO SLOW-MOVING EFFICIENT RAIN-MAKERS...MAKING LOCALLY HEAVY RAINFALL THE MAIN THREAT FROM ANY STORMS TODAY. WILL HIGHLIGHT THE NORTHWEST CWA WITH HIGH CHANCE POPS...TAPERING TO ONLY SLIGHT CHANCE ALONG AND SOUTH OF I-70. FRONT WILL LIFT FURTHER NORTH TONIGHT...BUT WILL REMAIN CLOSE ENOUGH TO WARRANT A LOW POP. MODEL CONSENSUS CONTINUES TO POINT AT AREAS ALONG AND NORTH OF I-74 AS THE PRIMARY LOCATION FOR CONVECTION...SO WILL GO WITH 30 POPS THERE AND 20S FURTHER SOUTH AND WEST. RAIN CHANCES ON MONDAY CONTINUE TO BE A QUESTION...AS OLD FRONTAL BOUNDARY ESSENTIALLY WASHES OUT AND UPPER HEIGHTS SLOWLY RISE. WITH RESIDUAL OUTFLOW BOUNDARIES LEFT BEHIND FROM CONVECTION LATER TODAY AND A WEAKLY CAPPED ATMOSPHERE IN PLACE...THINK ISOLATED SHOWERS/STORMS WILL FIRE ON MONDAY. NAM-WRF/GFS HINT AT THIS...SO WILL INCLUDE A 20 POP ACROSS THE BOARD. TEMPS WILL BE A FEW DEGREES WARMER THAN TODAY...THANKS TO A S/SW FLOW AND A GOOD DEAL OF SUNSHINE. HIGHS WILL REACH THE LOWER TO MIDDLE 90S...WITH HEAT INDICES POSSIBLY EXCEEDING 100 DEGREES FOR A TIME MONDAY AFTERNOON. ANOTHER HOT AND HUMID DAY WILL BE IN STORE ON TUESDAY...WITH TEMPS WELL INTO THE 90S. WILL HAVE TO MONITOR...AS HEAT ADVISORIES MAY BE NEEDED ACROSS THE AREA FOR BOTH MONDAY AND TUESDAY. LONG TERM...WEDNESDAY THROUGH SATURDAY MAIN CONCERN IN THE EXTENDED CONTINUES TO BE APPROACH OF WEAK FRONTAL BOUNDARY LATER THIS WEEK. MEDIUM RANGE MODELS HAVE NOT YET SETTLED ON THE STRENGTH OF THE NORTHERN STREAM WAVE EXPECTED TO FLATTEN THE EASTERN CONUS RIDGE...THUS HAVE NOT COME INTO AGREEMENT CONCERNING EXACT TIMING AND SOUTHWARD PROGRESS OF ASSOCIATED COLD FRONT. 00Z 21 JUN GFS IS CONSISTENT WITH ITS PREVIOUS RUNS AND BRINGS BOUNDARY INTO CENTRAL ILLINOIS ON THURSDAY. MEANWHILE...LATEST ECMWF IS BEGINNING TO COME INTO LINE WITH THE GFS...SO WILL LEAN TOWARD THE GFS SOLUTION WITH THIS FORECAST PACKAGE. STILL NOT CONVINCED UPPER RIDGE WILL GET SUPPRESSED SUFFICIENTLY TO DRIVE FRONT COMPLETELY THROUGH THE AREA...BUT WITH MODELS BEGINNING TO CONVERGE...HAVE DECIDED TO INCLUDE SLIGHT CHANCE POPS ACROSS THE NORTHERN TWO-THIRDS OF THE CWA AND A 30 POP ACROSS THE FAR NORTH ON THURSDAY. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 21, 11:08 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1108 AM CDT SUN JUN 21 2009 ILZ027>031-036-037-040-041-047>050-221100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 1108 AM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY. ILZ038-042>046-053-055-057-221100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-MCLEAN-PIATT- VERMILION- 1108 AM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ051-052-054-056-061>063-066>068-071>073-221100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MOULTRIE-RICHLAND-SANGAMON-SHELBY- 1108 AM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:45 PM CDT | Special Weather Statement | ILX | Crawford, Jasper, Lawrence, Richland | 60 min |
| Jun 21, 3:31 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 44 min |
| Jun 21, 4:08 PM CDT | Tornado Warning | ILX | Cumberland | 52 min |
| Jun 21, 4:43 PM CDT | Tornado Warning | ILX | Jasper | 27 min |
| Jun 21, 5:26 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 49 min |
| Jun 21, 5:36 PM CDT | Flash Flood Warning | ILX | Jasper | 4 hr |
| Jun 21, 5:44 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 46 min |
| Jun 21, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 40 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.